Hail, Harper
- When
- August 18, 3:37 PM CST
- Where
- Harper County, 9 mi NW of Attica
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.333, -98.350
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 2:30 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT THU AUG 18 2005 .DISCUSSION... FORECAST CONCERNS... PRECIP/CONVECTIVE TRENDS, FRONTAL TIMING THRU THE AREA SATURDAY... THE OUTDOOR SAUNA CONTINUES ACROSS THE AREA, THANKS TO MOISTURE CONTRIBUTION FROM RECENT RAINS. CHANCES FOR CONVECTION ARE MORE REMOTE THAN YESTERDAY, DUE TO SLIGHTLY WARMER 850-700MB TEMPS. CAP MAY BE STRONG ENOUGH TO LIMIT CONVECTION THIS EVENING, THOUGH WILL KEEP ISOLATED MENTION TO THE WEST AND SOUTH OF ICT AREA, CLOSER TO WEAK LOW LEVEL CONVERGENCE ZONE. OTHERWISE, ANOTHER SULTRY DAY ON TAP FOR FRIDAY, LIKELY A COUPLE DEGREES HOTTER EVEN, JUST AHEAD OF NEXT CANADIAN COLD FRONT DROPPING SOUTH ACROSS THE NORTHERN PLAINS. AIRMASS SHOULD BE EFFECTIVELY CAPPED IN THE WARM SECTOR, AND SUSPECT CHANCES FOR THUNDER WILL BE TIED CLOSER TO BETTER CONVERGENCE ZONE LATE IN THE DAY AS FRONT MOVES SOUTH INTO NORTH CENTRAL KANSAS. ONLY SLIGHT TWEAK REALLY FROM PREVIOUS FORECAST IN THIS REGARD. SURFACE COLD FRONT LOOKS TO BE A LITTLE SLOWER, PER GFS/ETA, AS IT SAGS SOUTH ACROSS KANSAS THRU SATURDAY. OF COURSE SPEED OF FRONT WILL BE PREDICATED SOMEWHAT ON MESOSCALE/CONVECTIVE TRENDS AS WELL. FOR NOW, HAVE KEPT MODEST CHANCE POPS, TRANSITIONING FROM NORTH CENTRAL KANSAS INTO SOUTH CENTRAL/SOUTHEAST KANSAS DURING THE DAY. TEMPS WILL ALSO BE TRICKY FOR ABOVE MENTIONED REASONS, AND FOR NOW HAVE KEPT SOMEWHAT A MIDDLE OF THE ROAD APPROACH, WITH MORE IMPORTANCE ON THE TREND RATHER THAN ACTUAL VALUES. WITH A SLIGHTLY SLOWER FRONTAL MOVEMENT, HAVE LINGERED PRECIP CHANCES A LITTLE LONGER AS WELL, THOUGH ENDING FROM NORTH TO SOUTH DURING SUNDAY. ONLY SLIGHT TWEAKS REALLY TO OUTER PERIODS, WITH SLIGHTLY BELOW CLIMO TEMPS THRU THE PERIOD. NEXT CHANCE OF PRECIP PROBABLY NOT UNTIL LATE NEXT WEEK IF GFS IS CLOSE TO CORRECT. HAVE ADDED SLIGHT CHANCES BY THURSDAY WITH POSSIBLE FRONT IN THE AREA, THOUGH CONFIDENCE NOT THAT HIGH AT THE MOMENT. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 98 72 86 / 10 10 30 50 HUTCHINSON 72 99 70 84 / 10 10 40 50 NEWTON 73 98 71 84 / 10 10 40 50 ELDORADO 74 98 72 86 / 10 10 40 50 WINFIELD-KWLD 75 99 74 90 / 10 10 20 50 RUSSELL 69 99 66 84 / 10 20 40 30 GREAT BEND 70 100 67 84 / 10 20 40 40 SALINA 73 101 69 86 / 10 20 50 30 MCPHERSON 73 99 70 84 / 10 10 40 40 COFFEYVILLE 74 99 74 90 / 10 10 20 50 CHANUTE 73 97 72 86 / 10 10 30 50 IOLA 73 97 72 86 / 10 10 40 50 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && DARMOFAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 402 PM CDT THU AUG 18 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 402 PM CDT THU AUG 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PORTIONS CENTRAL KANSAS, MAINLY WEST OF I-135 AND SOUTH OF HIGHWAY 56. IF STORMS DEVELOP, THEY MAY BECOME LOCALLY STRONG TO SEVERE, WITH THE MAIN RISK BEING HAIL UP TO NICKEL SIZE AND WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAT INDICES WILL TOP OUT AROUND 105 DEGREES ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS ON FRIDAY AFTERNOON, ESPECIALLY ALONG AND EAST OF A SALINA TO HUTCHINSON TO ANTHONY LINE. THERE WILL BE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY NIGHT AND SATURDAY ACROSS THE ENTIRE AREA. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS CENTRAL KANSAS FRIDAY NIGHT, MAINLY NORTH OF HIGHWAY 50. THE PRIMARY RISK WILL BE WINDS TO 60 MPH AND HAIL UP TO QUARTER SIZE. A FEW STRONG STORMS WILL BE POSSIBLE ON SATURDAY, MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. HOWEVER, OF GREATER CONCERN MAY BE THE POSSIBILITY OF LOCALLY HEAVY RAIN OVER ALREADY VERY WET SOILS ACROSS THE AREA. SLIGHT CHANCES FOR THUNDERSTORMS CAN BE EXPECTED BY NEXT THURSDAY, THOUGH IT IS TOO EARLY TO SPECULATE ON THE TYPE OR MAGNITUDE OF ANY SEVERE RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED
The Vance AFB radar (KVNX), 69 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
2 hail. Local standard time, as filed.
AGTAP KM307.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476188, 5476189.